Carfentanil is a powerful man-made opioid 10,000 times stronger than morphine and 100 times more potent than its close chemical cousin, fentanyl.
Developed in the 1970s, carfentanil is used to tranquilize elephants and other large animals and is not intended for humans. But the dangerous drug has been frequently surfacing on the streets.
Much of the nation’s heroin supply is tainted with carfentanil and other fentanyl derivatives. The lethal drug is also showing up in cocaine, marijuana and counterfeit painkillers and is a driving factor in the ongoing opioid overdose epidemic.
Carfentanil is one of the most potent commercial opioids known to man. It’s so toxic that a single grain smaller than a poppy seed can kill a human — and the drug is considered to be a chemical weapon.
Carfentanil acts quickly. Within minutes of consuming the drug, a person may become disoriented, have trouble breathing, lose consciousness and die. The danger isn’t limited to those who use the drug. First responders have been accidentally poisoned after coming into contact with trace amounts of the drug.
According to the Centers for Disease Control and Prevention, carfentanil contributed to 389 opioid overdose deaths during the second half of 2016. The drug is so toxic that naloxone, the life-saving antidote for opioid overdoses, doesn’t always reverse its effects.
In its powdered form, carfentanil is virtually indistinguishable from heroin or cocaine. The drug has also been distributed in the form of pills, tablets and on blotter papers.
In 2002, Russian military forces used an aerosolized version of carfentanil to end a hostage situation with Chechen separatists in a Moscow theater. The drug was pumped into the theater through the air vents and ended up killing more than 120 hostages.
Carfentanil is so noxious that a person can be poisoned through casual contact — either by inhaling the drug or absorbing it through the skin or mucous membranes.
Carfentanil is classified as a Schedule II substance because of its limited medical uses and high potential for abuse. Tiny amounts of carfentanil are produced each year in the United States for veterinary purposes. The nation’s annual production quota of carfentanil in 2018 is limited to just 20 grams.
Despite these tight controls, carfentanil and other fentanyl-related substances are flooding into the country illegally and finding their way into the nation’s illicit drug supply.
According to the DEA, most of the carfentanil showing up on the streets today originated in clandestine drug labs in China. Drug dealers in the United States can purchase carfentanil online and have it shipped through the mail.
The effects of carfentanil are similar to the side effects of fentanyl. Common reactions include itching, dizziness, nausea and extreme respiratory depression. Overdose is common and often the first sign that a person has consumed carfentanil.
Signs and symptoms of a carfentanil overdose include:
A person who has overdosed on carfentanil should be given naloxone. Naloxone, or Narcan, is an agent that reverses the effects of an opioid overdose. It may take several doses of the drug to reverse the effects of carfentanil. Some people die despite attempts to reverse the overdose.
While fentanyl abuse is becoming more widespread, most carfentanil use is unintentional. Carfentanil is cheaper than heroin and cocaine and easy to obtain. Drug dealers often spike the drugs with carfentanil to increase potency and stretch their supply.
Because it’s impossible to detect carfentanil contamination with the naked eye, an individual has no way of knowing whether a drug is tainted with carfentanil. If you are suffering from an opioid addiction, the best way to avoid carfentanil is to seek treatment.
If you suspect that you or someone you know has taken carfentanil, call 911 immediately.
Multiple doses of naloxone may be necessary to reverse a carfentanil overdose. According to the DEA, naloxone should be administered every two to three minutes until the person is breathing on their own for at least 15 minutes or until emergency help arrives.
Do not handle any substance you believe may contain carfentanil. If someone has accidentally inhaled carfentanil, move them into the fresh air. If they ingested the drug and are awake, rinse their eyes and mouth with cool water.
Other Addiction Topics
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.